Minnesota, 2009

Hail and Damaging Wind in Minnesota, June 19, 2009

June 19, 2009 · NWS FSD · 3 events in 1 county or zone

A thunderstorm produced damaging winds and hail near Sherman in Rock County during the afternoon of June 19th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A thunderstorm produced damaging winds and hail near Sherman in Rock County during the afternoon of June 19th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 19, 10:28 AM CST, 4 hours 54 minutes earlier.

Area forecast discussion, Jun 19, 10:28 AM CST, 4 hours 54 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1128 AM CDT THU JUN 19 2009

.DISCUSSION...
WELL DEFINED UPPER WAVE SEEN ON WATER VAPOR PUSHING INTO WESTERN
PORTIONS OF NEBRASKA/KANSAS LATE THIS MORNING. AREA OF MID LEVEL
SHOWERS HAS DEVELOPED AHEAD OF THE WAVE...AND WILL LIFT INTO THE
SOUTHERN AND EASTERN FA THROUGH THE EARLY AFTERNOON. ELEVATED
INSTABILITY AHEAD OF THE WAVE COULD RESULT IN A FEW THUNDERSTORMS
THIS AFTERNOON...THOUGH SEVERE POTENTIAL MINIMAL DUE TO ELONGATED
NARROW CAPE PROFILES AND WEAK SHEAR WITH NEARLY UNIDIRECTIONAL
SOUTHWEST-WEST FLOW. TEMPS LOOKED OK...THOUGH HELD OFF TIMING OF
WARMING IN THE SOUTHEAST A BIT DUE TO THICKER CLOUDS AND LIGHT SHRA
CHANCE. UPDATED GRIDS/PFM/ZFP HAVE BEEN SENT.

&&

.AVIATION...
SCT-BKN MVFR STRATUS IN NWRN IA IN THE WAKE OF DEPARTING RAIN...
WILL LINGER OVER THE AREA INTO THE AFTERNOON. AREA OF SHOWERS AHEAD
OF UPPER LEVEL WAVE IN NEBRASKA WILL LIFT NORTHEAST INTO EASTERN
PORTIONS OF THE FORECAST AREA TODAY. SHOWERS GENERALLY MID LEVEL
BASED AT THIS TIME...BUT COULD SEE SOME LOWER CIGS IN THUNDERSTORMS
DEVELOP THROUGH THE AFTERNOON. HOWEVER POTENTIAL FOR TSRA TO AFFECT
ANY SPECIFIC TAF LOCATION RELATIVELY LOW...SO WILL LEAVE MENTION OF
TS OUT OF TAFS FOR NOW. SKIES SHOULD CLEAR FROM WEST TO EAST THROUGH
THE LATE AFTERNOON/EVENING AS THE WAVE EXITS THE AREA AND SURFACE
RIDGE MOVES INTO EASTERN SD. LIGHT/VARIABLE WINDS WITHIN THE RIDGE
AXIS COMBINED WITH RESIDUAL NEAR SURFACE MOISTURE FROM RECENT RAINS
COULD RESULT IN SOME LIGHT FOG LATER TONIGHT...MOST FAVORABLE IN
SOUTHERN PORTIONS OF THE AREA.

&&

.PREV DISCUSSION...
IN THE NEAR TERM...DEALING WITH YET ANOTHER MCS JUST TO SOUTH OF OUR
FA IN CENTRAL AND ERN NEB. GENERAL TREND OF THE STRONGEST PART OF
THIS CONVECTION HAS BEEN TO MOVE E OR EVEN A BIT ESE AWAY FM OUR
FA...STEERING MORE INTO THE STOUT LLV JET CURRENTLY IN KS. UP HERE
IN OUR FA...OUR LLV FLOW IS BECOMING INCREASINGLY CUTOFF FM THE
WEST...EVEN AT H85. THEREFORE SHEAR PROFILES ARE WEAK IN THE LOWEST
1.5 KM. STILL...SHRA AND TS IS INCHING NEWD ATTM AND WL CERTAINLY
AFFECT THE FAR SRN PARTS OF THE FA EARLY TODAY. ALSO...SCT SHRA AND
A FEW TS ALSO ARE INDICATED IN WEST CENTRAL NEB...AND EVEN SOME
ISOLD TS/SHRA JUST WEST OF THE BLKHLS. THIS ACTIVITY IS LIKELY
ASSOCIATED WITH THE MAIN WAVE. SO WITH THE WEST CENTRAL AND CENTRAL
NEB CONVECTION...CANNOT TOTALLY RULE OUT SOME OF THAT DRIFTING A BIT
FUTHER NORTH INTO THIS AREA THIS MORNING...THUS CHC OR SCT POPS
NORTH OF SIOUX CITY AND STORM LAKE. THEN IN THE LATE MORNING...
STUBBORN LLV FRONTOGENESIS HANGS OUT IN THE FAR SRN PART OF OUR FA
AHEAD OF THE ADVANCING WAVE. THIS AFTERNOON...THE CRUX OF THE WAVE
ENERGY MOVES THRU THIS FA. ELEVATED MU CAPES DO SHOW SOME
INSTABILITY IN THE RANGE OF 400 TO 800 J/KG...WITH ALSO SOME
INSTABILITY IN THE LIFTED INDICES. SHEAR PROFILES ARE OBVIOUSLY
PRETTY WEAK BY THAT POINT...BUT ENOUGH INSTABILITY EXISTS TO WARRANT
POPS EXCEPT IN OUR FAR WEST. ALTERED MAX TEMPS LITTLE TODAY...WITH
MIXING TO ABOUT H85 MOST LOCATIONS.

TONIGHT FINALLY LOOKS QUIET WX WISE. THOUGHT ABOUT SOME LATE NIGHT
FOG BUT THE WINDS JUST OFF THE SFC DO STAY NWLY. SO THAT MAY
PRECLUDE FOG DEVELOPMENT EXCEPT POSSIBLY IN THE RIVER BOTTOMS. S/W
RIDGING THEN MOVES ACROSS THE FA SATURDAY GIVING A PLEASANT SUMMER
DAY WITH A LOT OF MID 80S.

SAT NIGHT IS BECOMING INCREASINGLY INTERESTING. STRONG S/W ENERGY
PER THE NAM/UKMET/ECMWF BEGINS TO MOVE NEWD FM THE SRN ROCKIES ON
SATURDAY DAY PERIOD...THEN INTO OUR FA SAT NIGHT. THE GFS HAS
NOTHING. NOW THE ECWMF HAS BEEN VERY CONSISTENT THE PAST SEVERAL
RUNS AT LEAST IN SHOWING THIS FEATURE...ESP AFFECTING OUR WEST AND
NORTH. NOW THE NAM AND UKMET HAS PICKED UP ON IT. LLV JET VEERS TO
THE SOUTH AND INCREASES DRAMATICALLY SAT EVENING PROVIDING GREAT
SPEED SHEAR IN THIS AREA. AND A JET STREAK IS NOTED TO BE MOVG NEWD
FM WRN KS...PLACING THIS FA IN A POTENTIAL LEFT EXIT REGION
ENHANCING BROAD SCALE LIFT. DEEP SHEAR BEGINS TO LIFT NEWD AS THE
NIGHT PROGRESSES...THEREFORE CHC POPS ARE DEFINITELY WARRANTED ATTM.
IF THE GFS COMES AROUND...POPS WL PROBABLY BE RAISED IN FUTURE
FCSTS. BUT AT LEAST RIGHT NOW...THE SETUP LOOKS INCREASINGLY WET SAT
NIGHT.

THIS PROJECTED SYSTEM EXITS THE ERN SECTIONS OF OUR FA SUNDAY
MORNING...THEN ENOUGH AFTERNOON INSTABILITY EXISTS WITH SW FLOW
ALOFT TO WARRANT SMALL POPS CWA WIDE IN THE AFTERNOON. AFTERNOON
CINS ARE VIRTUALLY NON EXISTENT...SO IF WE REALIZE OUR FCST HIGHS OF
85 TO 90...COUPLED WITH AIR ALOFT THAT IS STILL NOT TOO HOT YET...
CANNOT RULE OUT SOME ISOLD ACTIVITY. SUNDAY NIGHT...THERE COULD BE
ANOTHER WAVE MOVG NEWD...MAINLY AFFECTING OUR WEST AND NRN SECTIONS.

FURTHER OUT EARLY NEXT WEEK...GFS AND ECMWF STILL POINT AT BUILDING
UPPER HGTS IN THE PLAINS...WITH THE PATTERN AMPLIFIED ACROSS THE
CONUS. THIS MEANS THAT MANY AREAS ACROSS THE ERN PARTS OF OUR FA WL
BE INCREASINGLY CAPPED OFF...COUPLED WITH LITTLE OR NO FOCUS
MECHANISM NEAR THE SFC. THEREFORE ONLY VERY SMALL POPS ARE WARRANTED
PRIMARILY ACROSS OUR WEST WITH ANY LITTLE IMPULSE THAT MAY MOVE NEWD
FM THE CENTRAL RCKYS. LOOKS PRETTY HOT AND HUMID ON MON AND TUE
GIVEN THE LATEST H85 TEMPS AND A PERSISTENTLY MOIST SLY FLOW. TOWARD
MID WEEK...STILL LOOKS LIKE WE ARE LOOKING AT INCREASING
THUNDERSTORM CHCS SAGGING SWD IN THE TUE NIGHT THRU THURSDAY TIME
FRAME. BOTH THE ECMWF AND GFS CONT TO SHOW VIGOROUS UPPER LOW PRES
MOVG ACROSS S CENTRAL CANADA. ON THE SOUTH SIDE OF THIS LOW...
DISTURBANCES WILL ACT TO FLATTEN THE RIDGE...AND PCPN CHCS WL BE
AIDED BY INCREASING LOW LEVEL CONVERGENCE AS A WEAK CDFNT MOVES SEWD
MID WEEK. SO IT COULD BE VERY INTERESTING MID WEEK NEXT WEEK.  /MJF

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.

&&

 JH
Hazardous weather outlook, Jun 19, 10:45 AM CST, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1145 AM CDT FRI JUN 19 2009

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-201200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1145 AM CDT FRI JUN 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A FEW THUNDERSTORMS COULD OCCUR TODAY...MORE LIKELY ALONG AND
EAST OF A LINE FROM BROOKINGS TO YANKTON SOUTH DAKOTA. NO SEVERE
WEATHER IS EXPECTED FROM ANY STORMS THAT DO DEVELOP.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS MAY MOVE NORTHEASTWARD ACROSS THIS AREA AS SATURDAY
NIGHT PROGRESSES...LASTING INTO SUNDAY MORNING. MOST OF THE
ACTIVITY WILL REMAIN BELOW SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Sioux Falls radar (KFSD), 30 km away, was scanning. The volume nearest the first event began at 21:23 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Rock

When
June 19, 3:22 PM CST
Where
Rock County, 7.67 mi S of Jasper
Measured
0.75 in hail
Reported by
Public
Coordinates
43.740, -96.420

Thunderstorm Wind, Rock

When
June 19, 3:25 PM CST to 3:30 PM CST
Where
Rock County, 7.6 mi S of Jasper
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.740, -96.400

Thunderstorm winds blew down large branches. the winds were accompanied by nickel size hail.

Hail, Rock

When
June 19, 3:25 PM CST to 3:30 PM CST
Where
Rock County, 7.6 mi S of Jasper
Measured
0.88 in hail
Reported by
Public
Coordinates
43.740, -96.400

Hail was accompanied by damaging wind gusts.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2009Every state in 2009This day in weather historyWarnings in Minnesota, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 179011, 179012, 179013.